Hail, Park
- When
- August 1, 2:05 PM MST
- Where
- Park County, 0.84 mi SE of Livingston
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.660, -110.560
Strong afternoon heating along the high terrain combined with increased forcing from a short-wave trough resulted in the development of severe thunderstorms. A moist environment along with steep low to midlevel lapse rates and ample vertical shear supported supercells and bow structures that resulted in damaging winds and hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
Strong afternoon heating along the high terrain combined with increased forcing from a short-wave trough resulted in the development of severe thunderstorms. A moist environment along with steep low to midlevel lapse rates and ample vertical shear supported supercells and bow structures that resulted in damaging winds and hail.
Significant crop damage occurred in Park County due to the combination of wind and hail.
The following is a Loss Assessment Report from the USDA:
Crop; Destroyed Acres; Damaged Acres; Dollar Loss
Alfalfa, 2,400, 1,000, $1,764,000.00|Barley, 3,000, 700, $2,268,000.00|Mixed Forage, 3,500, 5,200, $1,177,500.00|Wheat, 2,000, 1,000, $1,720,000.00
In addition, three farm structures were damaged totaling $5,500.00.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 1, 1:30 PM MST, 35 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
230 PM MDT THU AUG 1 2013
.SHORT TERM...VALID FOR FRI AND SAT...
POTENTIAL EXISTS FOR SEVERE WEATHER LATE THIS AFTERNOON AND
EVENING.
MUCH OF MORNING WARM FRONTAL ACTIVITY HAS WEAKENED...AND WITH
PLENTY OF SUN BREAKS TEMPS HAVE RISEN INTO THE LOW/MID 80S. DEEP
UPPER LOW EXISTS OVER THE PAC NW COAST...WITH SHORTWAVE EMERGING
FROM THE GREAT BASIN AND STRONGLY DIFFLUENT REGION OVER CENTRAL
IDAHO ATTM. ASCENT FROM THE SW WILL INCREASE OVER OUR WEST IN THE
COMING HOURS. THIS LARGE SCALE LIFT COMBINED WITH DEEPENING EAST
FLOW...STEEPENING MID LEVEL LAPSE RATES AND ABUNDANT MOISTURE IN
PLACE WILL RESULT IN INCREASING CONVECTION IN OUR WEST. THERE IS A
RISK OF LARGE HAIL...STRONG WINDS AND HEAVY RAIN IN THIS AREA.
COULD ALSO SEE A STRONG TO SEVERE CELL EMERGE OFF THE PRYORS OR
NORTHERN BIG HORNS IN THETA-E RIDGE AND AREA OF ENHANCED LOW LEVEL
SHEAR...ESPECIALLY LATER THIS AFTERNOON AS ESE WINDS INCREASE...
BUT OVERALL FORCING IS WEAKER HERE.
CONVECTIVE CHANCES WILL PERSIST AND SHIFT EAST THROUGH TONIGHT AS
SHORTWAVE PUSHES THROUGH CENTRAL MT...THOUGH BEST SEVERE POTENTIAL
WILL BE THROUGH SUNSET IN OUR WEST HALF. SUBSIDENCE WILL WORK INTO
OUR WEST BY FRIDAY MORNING BEHIND THIS WAVE...BUT EXPECT PCPN TO
BE ENHANCED IN OUR EAST ALONG AND EAST OF SFC TROF. HAVE RAISED
POPS AND LOWERED TEMPS ESPECIALLY FROM MILES CITY TO BAKER ON
FRIDAY...AN AREA WHICH SHOULD SEE A DECENT RAINFALL WITH SOME
EMBEDDED THUNDER. PV ADVECTION AND DIURNAL DESTABILIZING SHOULD
ALLOW FOR CONVECTION TO DEVELOP AGAIN IN OUR WEST BY LATE
AFTERNOON/EVENING...THOUGH WITH LESS PWAT AND INSTABILITY THIS
ACTIVITY SHOULD NOT BE SEVERE. IN FACT...MORNING PCPN AND COOLER
TEMPS IN OUR EAST SHOULD HOLD BACK OUR SEVERE POTENTIAL ACROSS OUR
CWA ON FRIDAY.
AIRMASS SHOULD GET A CHANCE TO RELOAD ON SATURDAY AND THIS MAY BE
OUR NEXT SEVERE WEATHER DAY. LIFTED INDICES TO -4C...SUFFICIENT
LOW TO MID LEVEL SHEAR AND PWATS NEAR AN INCH ALL SUGGEST A RISK
OF HAIL...WINDS AND HEAVY RAIN AGAIN LATE SATURDAY AFTERNOON AND
EVENING. HAVE RAISED POPS FOR THIS TIME PERIOD...AND ADDED THIS
ADDITIONAL RISK TO THE GRAPHIC.
TEMPS THE NEXT COUPLE OF DAYS WILL REMAIN BELOW NORMAL WITH HIGHS
IN THE MID 70S TO MID 80S...POSSIBLY ONLY NEAR 70 IN OUR FAR
NORTHEAST TOMORROW.
REGARDING FIRE WEATHER...LIGHTNING CHANCES WILL BE ENHANCED
THROUGH THE WEEKEND BUT STORMS WILL BE VERY WET ACROSS THE LOWER
ELEVATIONS. DRIER AIR WILL WORK INTO OUR FAR SOUTHWEST THE NEXT
COUPLE DAYS...BUT EXPECT LIGHTNING ACTIVITY OVER THE BEARTOOTH
ABSAROKAS AND GALLATIN RANGE TO BE REDUCED...THOUGH THEY COULD SEE
A MIX OF DRY/WET STORMS.
JKL
.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...
WESTERLY FLOW ALOFT WITH LOW LEVEL EASTERLY WINDS WILL MAINTAIN A
SEVERE WEATHER THREAT FOR THE REGION ON SUNDAY. THIS ALSO MEANS
BELOW NORMAL TEMPERATURES AND HUMIDITY REMAINING MODERATE FOR THIS
TIME OF YEAR. MONDAY LOOKS TO STABILIZE A BIT OVER WESTERN AREAS
BUT MAINTAIN A THUNDERSTORM THREAT FOR SOUTHEAST MONTANA. BACKDOOR
COLD FRONT ARRIVES MONDAY NIGHT FOR EVEN COOLER TEMPERATURES AND
THUNDERSTORM THREAT CONTINUING TUESDAY BEFORE LOW LEVEL DRYING
BEGINS TO OCCUR WEDNESDAY AS THE EASTERLY FLOW IS CUT OFF. BORSUM
&&
.AVIATION...
INTENSE THUNDERSTORM ACTIVITY IS POSSIBLE MAINLY WEST OF KBIL LATE
THIS AFTERNOON SPREADING EAST ACROSS THE AREA OVERNIGHT. STORMS
WILL MOVE AT 40 MPH AND BE CAPABLE OF PRODUCING WIND GUSTS IN
EXCESS OF 50KTS AND LARGE HAIL. WEATHER WILL CALM AFTER MIDNIGHT.
BORSUM
&&
.PRELIMINARY POINT TEMP/POPS...
FRI SAT SUN MON TUE WED THU
-----------------------------------------------------------
BIL 059/079 056/079 059/085 060/088 060/087 060/083 059/082
43/T 33/T 42/T 12/T 22/T 22/T 22/T
LVM 049/082 047/080 050/085 052/087 052/087 052/080 051/079
53/T 33/T 31/B 12/T 22/T 22/T 22/T
HDN 058/082 056/082 058/087 059/088 060/089 059/084 058/083
43/T 33/T 42/T 22/T 22/T 22/T 22/T
MLS 061/077 058/081 060/086 061/087 061/088 061/082 055/081
56/T 43/T 63/T 23/T 32/T 22/T 22/T
4BQ 060/081 057/081 058/086 056/086 058/087 058/081 057/080
44/T 43/T 53/T 22/T 22/T 22/T 22/T
BHK 056/073 054/075 058/081 054/082 056/083 057/078 054/077
57/T 43/T 53/T 23/T 22/T 22/T 22/T
SHR 056/083 056/083 054/086 055/087 055/087 055/079 056/078
43/T 33/T 42/T 32/T 22/T 22/T 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 456 IN EFFECT UNTIL 10 PM MDT THIS
EVENING FOR ZONES 28-29-34-35-38>42-56-57-63>68.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 148 PM MDT THU AUG 1 2013 MTZ028>042-056>058-063>068-WYZ098-099-022000- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 148 PM MDT THU AUG 1 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG TO SEVERE STORMS ARE EXPECTED IN SOUTH CENTRAL MONTANA LATE THIS AFTERNOON AND EVENING...MAINLY ALONG AND WEST OF A ROUNDUP TO HYSHAM TO LAME DEER LINE. LARGE HAIL...STRONG WINDS AND HEAVY RAIN ARE POSSIBLE IN THESE AREAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AN ACTIVE WEATHER PATTERN WILL REMAIN IN PLACE OVER THE NEXT FEW DAYS...RESULTING IN THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS IN OUR REGION THROUGH THE WEEKEND. LARGE HAIL... STRONG WINDS AND HEAVY RAIN ARE POSSIBLE. ANYONE WITH OUTDOOR PLANS SHOULD KEEP AN EYE TO THE SKY AND BE PREPARED FOR HAZARDOUS WEATHER. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. JKL
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
232 PM MDT THU AUG 1 2013
MTZ040-041-064>067-012115-
BEARTOOTH FOOTHILLS-PARADISE VALLEY-NORTHERN SWEET
GRASS-ABSAROKA/BEARTOOTH MOUNTAINS-NORTHERN PARK-LIVINGSTON AREA-
232 PM MDT THU AUG 1 2013
...SIGNIFICANT WEATHER ADVISORY FOR PARK AND WESTERN SWEET GRASS
COUNTIES UNTIL 315 PM MDT...
AT 231 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 16 MILES SOUTHWEST OF LIVINGSTON...MOVING
NORTHEAST AT 35 MPH.
HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 45 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LIVINGSTON AND PINE CREEK.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
THURSDAY AFTERNOON FOR SOUTHEAST MONTANA.
LAT...LON 4553 11086 4559 11085 4559 11084 4559 11080
4570 11080 4588 11035 4556 11014 4538 11091
4552 11092
TIME...MOT...LOC 2030Z 240DEG 31KT 4552 11083
STCThe Billings radar (KBLX), 153 km away, was scanning. The volume nearest the first event began at 21:03 UTC.
18 hail, 9 thunderstorm wind, 1 funnel cloud, 1 flash flood. Local standard time, as filed.
Tree limbs were broken.
The winds were estimated at 60 mph. The hail and wind combination broke skylights and windows.
A severe thunderstorm produced a damaging microburst in the Acton area. The winds were estimated to be 90 mph with the worst damage in an area about 250 yards wide and a mile long. Structural damage consisted of a dozen mobile homes experiencing damage, two of which experienced significant damage with roof tops ripped off of them. In addition, three garages were destroyed and numerous other structures damaged.
A thunderstorm wind gust was estimated at 65 mph.
A garage was destroyed.
A thunderstorm wind gust of 60 mph was estimated just south of Shepherd.
A 12 inch diameter tree was uprooted. In addition, numerous tree limbs were broken.
A thunderstorm wind gust of 60 mph was estimated just west of Worden.
Numerous tree limbs were broken.
Very heavy rains from several thunderstorms during the late evening hours of the 1st into the early morning hours of the 2nd resulted in flash flooding across portions of the Ash Creek Burn Scar area around Highway 212 near mile marker 55. Rainfall was estimated to be around an inch in about a 30 min time period. In addition, a significant amount of small hail fell as well. Power outages also occurred as a result of the series of thunderstorms. Water around 4 inches deep flowed across the road bringing a significant amount of large pieces of burned wood, trash and silt.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473417, 473418, 473870, 473871, 473872, 473873, 473874, 473875, 474147, 473981, 473984, 473985, 473986, 474156, 473987, 473988, 473989, 473990, 473991, 474141, 474158, 474142, 474159, 474143, 474144, 474160, 474145, 474146, 474474.